Tags

Type your tag names separated by a space and hit enter

Changes in the dermoscopic appearance of melanocytic naevi after photochemotherapy or narrow-band ultraviolet B phototherapy.
J Eur Acad Dermatol Venereol. 2007 Apr; 21(4):526-31.JE

Abstract

BACKGROUND

Although phototherapeutic modalities are commonly used for the treatment of skin diseases, the effects of therapeutic ultraviolet (UV) irradiation on the dermoscopic appearance of melanocytic naevi are unknown.

OBJECTIVES

We aimed to analyse the effects of photochemotherapy (psoralen plus ultraviolet A, PUVA) and narrow-band ultraviolet B phototherapy (NB-UVB) on the dermoscopic appearance of naevi.

PATIENTS AND METHODS

We monitored 187 melanocytic naevi of 38 patients receiving NB-UVB or PUVA treatment for miscellaneous skin diseases. Dermoscopic images of naevi were taken before, shortly after, and after a median of 31 weeks after the UV therapy. A random selection of naevi was covered during UV treatment, the others remained uncovered. Baseline and follow-up images of naevi were viewed side by side on a computer screen to compare size, pigmentation, and dermoscopic structure of naevi.

RESULTS

Twenty-one patients received NB-UVB treatment, and 17 patients received PUVA treatment. Of 187 naevi, 70 (37%) were covered and 117 (63%) were uncovered during UV treatment. When NB-UVB- and PUVA-treated patients were analysed together, an increase in size of uncovered lesions was seen in both treatment groups. Pigmentation appeared darker at the end of UV treatment in 67.5% (n=79) of uncovered naevi compared with 41.4% (n=29) of covered naevi (P<0.001). In patients receiving NB-UVB therapy, a significant increase in the number of dots or globules in 20.3% (n=14) of uncovered naevi compared with only 5.0% (n=2) of covered naevi (P=0.03) was found. This effect was not observed after PUVA therapy. With the exception of four naevi with continuous enlargement and seven naevi with a persisting increase in dots and globules, the observed changes were reversible. All naevi with persistent changes belonged to the NB-UVB group.

CONCLUSION

In general, PUVA and NB-UVB therapy cause reversible dermoscopic changes in melanocytic naevi. Increase in dots and globules is more frequent with NB-UVB.

Authors+Show Affiliations

Department of Dermatology, Ege University Medical Faculty, 35100, Bornova, Izmir, Turkey. kilinci35@yahoo.comNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Comparative Study
Journal Article

Language

eng

PubMed ID

17373982

Citation

Kilinc Karaarslan, I, et al. "Changes in the Dermoscopic Appearance of Melanocytic Naevi After Photochemotherapy or Narrow-band Ultraviolet B Phototherapy." Journal of the European Academy of Dermatology and Venereology : JEADV, vol. 21, no. 4, 2007, pp. 526-31.
Kilinc Karaarslan I, Teban L, Dawid M, et al. Changes in the dermoscopic appearance of melanocytic naevi after photochemotherapy or narrow-band ultraviolet B phototherapy. J Eur Acad Dermatol Venereol. 2007;21(4):526-31.
Kilinc Karaarslan, I., Teban, L., Dawid, M., Tanew, A., & Kittler, H. (2007). Changes in the dermoscopic appearance of melanocytic naevi after photochemotherapy or narrow-band ultraviolet B phototherapy. Journal of the European Academy of Dermatology and Venereology : JEADV, 21(4), 526-31.
Kilinc Karaarslan I, et al. Changes in the Dermoscopic Appearance of Melanocytic Naevi After Photochemotherapy or Narrow-band Ultraviolet B Phototherapy. J Eur Acad Dermatol Venereol. 2007;21(4):526-31. PubMed PMID: 17373982.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Changes in the dermoscopic appearance of melanocytic naevi after photochemotherapy or narrow-band ultraviolet B phototherapy. AU - Kilinc Karaarslan,I, AU - Teban,L, AU - Dawid,M, AU - Tanew,A, AU - Kittler,H, PY - 2007/3/22/pubmed PY - 2007/7/19/medline PY - 2007/3/22/entrez SP - 526 EP - 31 JF - Journal of the European Academy of Dermatology and Venereology : JEADV JO - J Eur Acad Dermatol Venereol VL - 21 IS - 4 N2 - BACKGROUND: Although phototherapeutic modalities are commonly used for the treatment of skin diseases, the effects of therapeutic ultraviolet (UV) irradiation on the dermoscopic appearance of melanocytic naevi are unknown. OBJECTIVES: We aimed to analyse the effects of photochemotherapy (psoralen plus ultraviolet A, PUVA) and narrow-band ultraviolet B phototherapy (NB-UVB) on the dermoscopic appearance of naevi. PATIENTS AND METHODS: We monitored 187 melanocytic naevi of 38 patients receiving NB-UVB or PUVA treatment for miscellaneous skin diseases. Dermoscopic images of naevi were taken before, shortly after, and after a median of 31 weeks after the UV therapy. A random selection of naevi was covered during UV treatment, the others remained uncovered. Baseline and follow-up images of naevi were viewed side by side on a computer screen to compare size, pigmentation, and dermoscopic structure of naevi. RESULTS: Twenty-one patients received NB-UVB treatment, and 17 patients received PUVA treatment. Of 187 naevi, 70 (37%) were covered and 117 (63%) were uncovered during UV treatment. When NB-UVB- and PUVA-treated patients were analysed together, an increase in size of uncovered lesions was seen in both treatment groups. Pigmentation appeared darker at the end of UV treatment in 67.5% (n=79) of uncovered naevi compared with 41.4% (n=29) of covered naevi (P<0.001). In patients receiving NB-UVB therapy, a significant increase in the number of dots or globules in 20.3% (n=14) of uncovered naevi compared with only 5.0% (n=2) of covered naevi (P=0.03) was found. This effect was not observed after PUVA therapy. With the exception of four naevi with continuous enlargement and seven naevi with a persisting increase in dots and globules, the observed changes were reversible. All naevi with persistent changes belonged to the NB-UVB group. CONCLUSION: In general, PUVA and NB-UVB therapy cause reversible dermoscopic changes in melanocytic naevi. Increase in dots and globules is more frequent with NB-UVB. SN - 0926-9959 UR - https://www.unboundmedicine.com/medline/citation/17373982/Changes_in_the_dermoscopic_appearance_of_melanocytic_naevi_after_photochemotherapy_or_narrow_band_ultraviolet_B_phototherapy_ L2 - https://doi.org/10.1111/j.1468-3083.2006.02020.x DB - PRIME DP - Unbound Medicine ER -